More Tainted Losartan With Ties to Hetero Labs Recalled

Patrice Wendling

April 30, 2019

The latest domino to fall in the global tainted-sartan debacle is a nationwide recall by Teva Pharmaceuticals of 35 lots of bulk losartan potassium 25 mg and 100 mg USP tablets.

The recall, to the patient level, is due to the detection of the probable carcinogen N-Methylnitrosobutyric acid (NMBA), above the US Food and Drug Administration's interim acceptable exposure limit of 9.82 ppm, in six lots of active pharmaceutical ingredient (API) manufactured by Hetero Labs Limited.

The tablets were sold exclusively to Golden State Medical Supply of Camarillo, California, which packages the bulk product under its own label and distributes in retail bottles of 30, 90, and 1000 tablets, the FDA said in an April 29 news release.

The recall comes just days after Legacy Pharmaceuticals recalled one additional lot of losartan 50 mg and Torrent Pharmaceuticals Limited recalled 104 lots of losartan potassium and losartan–hydrochlorothiazide combination tablets. Both companies had detected unacceptable levels of NMBA in an API manufactured by Hetero Labs.

Teva notified Golden State about the presence of the impurity and the recall of the 35 lots: six lots of 25 mg and 29 lots of 100 mg tablets. Distributors and retailers with the affected product are advised to immediately stop distribution and return the recalled product per instructions issued by Golden State.

Teva recommends that patients continue taking their losartan medication and contact their pharmacist, physician, or medical provider for advice regarding an alternative treatment. 

To date, the company has not received any reports of adverse events related to this recall.

For more information about the recall or to report an adverse event, contact Teva Medical by phone at 1-888-838-2872, option 3, then option 4 (live calls received from 9 AM to 5 PM Eastern Time, Monday to Friday; voicemail available 24 hours/day, 7 days/week) or by email at druginfo@tevapharm.com.

Adverse reactions or other problems experienced with the use of these products also should be reported to the FDA's MedWatch Adverse Event Reporting program.

Follow Patrice Wendling on Twitter: @pwendl. For more from theheart.org | Medscape Cardiology, follow us on Twitter and Facebook.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....

Recommendations